High Wind, Red Willow
- When
- April 16, 6:40 AM MST
- Where
- Red Willow forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight to noon on the 16th from eastern Colorado into western Kansas and southwest Nebraska.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A low pressure area developed over eastern Colorado on April 15th, which then intensified as it moved into western and central Kansas during the morning of April 16th. The strengthening pressure gradient resulted in a period of strong winds, mostly from midnight to noon on the 16th from eastern Colorado into western Kansas and southwest Nebraska. Reports of downed trees, tree limbs and damage to fences were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 16, 1:20 AM MST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 220 AM MDT WED APR 16 2003 FORECAST CONCERNS WILL BE EXTENT OF WIND TODAY AND AMOUNTS/TIMING OF PRECIPITATION ENDING FROM WEST TO EAST. VERTICALLY STACKED SYSTEM CONTINUES MOVING EAST OVER THE AREA...ALONG A PATH FURTHER SOUTH COMPARED TO MODEL OUTPUT YESTERDAY AT THIS TIME. 500 MB HEIGHT FALLS INDICATE AN EASTWARD MOVEMENT AND BOTH GFS AND ETA HANDLE THIS FEATURE SIMILAR THROUGH THE SHORT TERM PERIODS. BOTH MODELS INITIALIZED WELL ALTHOUGH GFS WAS SLIGHTLY STRONGER WITH THE FEATURE AT THE SURFACE AND ALOFT...ALTHOUGH NO SIGNIFICANT DIFFERENCES NOTED. BASED ON LATEST OBSERVATIONS OVER EASTERN COLORADO...THE CURRENT PLAN IS TO KEEP THE HIGH WIND WARNING FOR TODAY...AS TWO REPORTS HAVE RECENTLY COME IN...ONE WITH 71 MPH WIND GUST (FLAGLER) AND ANOTHER AT 59 MPH (A FEW MILES WEST OF GOODLAND). EXPECT THE RAIN TO END FROM WEST TO EAST DURING THE LATE MORNING IN THE WEST AND THROUGH THE AFTERNOON HOURS IN THE EAST. WILL DECIDE WHERE TO CARRY LIKELY POPS RIGHT BEFORE ISSUANCE TIME. LOWS TONIGHT WILL BE NEAR NORMAL WITH 30S ACROSS THE AREA. ON THURSDAY...ETA IS SLIGHTLY MORE AMPLIFIED WITH THE RIDGE THAT MOVES OVER THE AREA AND PREFER THE WARMER 850 MB TEMPERATURE OUTPUT AND LEANED IN THAT DIRECTION FOR HIGHS WITH MID TO UPPER 60S ACROSS THE FORECAST AREA. THE NEXT CHANCE OF PRECIPITATION WILL ARRIVE ON THURSDAY NIGHT AND INTO FRIDAY AS ANOTHER SYSTEM MOVES EAST OUT OF THE ROCKIES WITH SOME MOISTURE RETURN FROM THE GULF ADVERTISED BY BOTH THE GFS AND THE ETA. WILL BUMP UP LOWS ON THURSDAY NIGHT/FRIDAY MORNING WITH SOME MOISTURE RETURNING TO THE AREA AS SOUTHEAST FLOW DEVELOPS THURSDAY EVENING/OVERNIGHT. BASED ON ETA STABILITY PARAMETERS WILL INTRODUCE THUNDERSTORMS DURING THE AFTERNOON ON FRIDAY. ANOTHER SYSTEM QUICKLY MOVES OVER THE AREA ON SATURDAY BRINGING A CHANCE OF RAIN...IT APPEARS TEMPERATURES WILL NOT SUPPORT THE MENTION OF SNOW. UPPER RIDGING BEGINS TO MOVE OVER THE AREA EARLY NEXT WEEK WITH A WARMING TREND ON TAP. ADJUSTED TEMPERATURE UPWARD TO REFLECT THE LATEST THINKING. .GLD...HIGH WIND WARNING TODAY FOR ALL OF THE TRI-STATE AREA. MCGUIRE
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 525 AM MDT WED APR 16 2003 ...HIGH WIND WARNING FOR TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A STRONG SURFACE LOW PRESSURE SYSTEM LOCATED OVER WEST CENTRAL KANSAS EARLY THIS MORNING WILL MOVE EAST INTO CENTRAL MISSOURI BY THIS EVENING. A TIGHT PRESSURE GRADIENT WEST OF THE LOW WILL CREATE VERY WINDY CONDITIONS TODAY ACROSS THE TRI-STATE AREA. NORTHWEST WINDS AT 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE THROUGH THE AFTERNOON HOURS BEFORE WINDS BEGIN TO DIMINISH TOWARD EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STORM SYSTEM WILL MOVE OUT OF THE ROCKIES AND INTO THE PLAINS ON FRIDAY BRINGING A CHANCE OF THUNDERSTORMS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MWM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 AM MDT WED APR 16 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM FLAGLER CO NON TSTM WINDS
04/16/03 KIT CARSON 71 MPH NON TSTM WINDS.
REPORTED BY STORM
SPOTTER.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 AM MDT WED APR 16 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 AM 5 W GOODLAND KS NON TSTM WINDS
04/16/03 SHERMAN 59 MPH NON TSTM WINDS.
REPORTED BY OFF-DUTY
NWS EMPLOYEE.The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
Semi-trailer blown off highway 1 mile east of Trenton on US34. Trailer was empty and truck needed to be towed away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346334, 5346332, 5346333.